Duke Mathematical Journal

Curvature, diameter, homotopy groups, and cohomology rings

Fuquan Fang and Xiaochun Rong

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We establish two topological results.

(A) If M is a 1-connected compact n-manifold and q≥2, then the minimal number of generators for the qth homotopy group πq(M), MNG(πq(M)), is bounded above by a number depending only on MNG(H* (M,ℤ)) and q, where H* (M,ℤ) is the homology group.

(C) Let $\mathscr {M}$(n,Y) be the collection of compact orientable n-manifolds whose oriented bundles admit SO(n)-invariant fibrations over Y with fiber compact nilpotent manifolds such that the induced SO(n)-actions on Y are equivalent. Then {πq(M) finitely generated, M∈$\mathscr {M}$(n,Y)} contains only finite isomorphism classes depending only on n,Y,q.

Together with the results of [CG] and [Gr1], from (A) we conclude that (i) if M is a complete n-manifold of nonnegative curvature, then MNG(πq(M)) is bounded above by a number depending only on n and q≥2. Together with the results of [Ch] and [CFG], from (C) we conclude that (ii) if M is a compact n-manifold whose sectional curvature and diameter satisfy λ≤ secM≤Λ and diamMd, then πq(M) has a finite number of possible isomorphism classes depending on n, λ, Λ, d, q≥2, provided πq(M) is finitely generated.

We also show that (B) if M is a compact n-manifold with λ≤ secM≤Λ and diam(M)≤d, then the cohomology ring, H* (M,ℚ), may have infinitely many isomorphism classes. In particular, (B) answers some questions raised by K. Grove [Gro].

Article information

Source
Duke Math. J., Volume 107, Number 1 (2001), 135-158.

Dates
First available in Project Euclid: 5 August 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1091736139

Digital Object Identifier
doi:10.1215/S0012-7094-01-10717-5

Mathematical Reviews number (MathSciNet)
MR1815253

Zentralblatt MATH identifier
1023.53022

Subjects
Primary: 53C20: Global Riemannian geometry, including pinching [See also 31C12, 58B20]
Secondary: 55P62: Rational homotopy theory 55Q05: Homotopy groups, general; sets of homotopy classes

Citation

Fang, Fuquan; Rong, Xiaochun. Curvature, diameter, homotopy groups, and cohomology rings. Duke Math. J. 107 (2001), no. 1, 135--158. doi:10.1215/S0012-7094-01-10717-5. https://projecteuclid.org/euclid.dmj/1091736139


Export citation

References

  • \lccU. Abresch, Lower curvature bounds, Toponogov's theorem, and bounded topology, Ann. Sci. École Norm. Sup.(4) 18 (1985), 651–670.
  • \lccS. Aloff \and N. R. Wallach, An infinite family of $7$-manifolds admitting positively curved Riemannian structures, Bull. Amer. Math. Soc. 81 (1975), 93–97.
  • \lccM. Anderson \and J. Cheeger, $C^\alpha$-compactness for manifolds with Ricci curvature and injectivity radius bounded below, J. Differential Geom. 35 (1992), 265–281.
  • \lccYa. V. Bazaĭkin, On a family of $13$-dimensional closed Riemannian manifolds of positive curvature (in Russian), Sibirsk. Mat. Zh. 37 (1996), no. 6, 1219–1237, ii; English translation in Siberian Math. J. 37 (1996), no. 6, 1068–1085.
  • \lccM. Berger, Riemannian geometry during the second half of the twentieth century, Jahresber. Deutsch. Math.-Verein. 100 (1998), 45–208.
  • \lccR. Bott, The stable homotopy of the classical groups, Ann. of Math. (2) 70 (1959), 313–337.
  • \lccH. Cartan, Seminaire H. Cartan, Secrétariat mathématique, Paris, 1954–1955.
  • \lccJ. Cheeger, Finiteness theorems for Riemannian manifolds, Amer. J. Math. 92 (1970), 61–74.
  • \lccJ. Cheeger, K. Fukaya, \and M. Gromov, Nilpotent structures and invariant metrics on collapsed manifolds, J. Amer. Math. Soc. 5 (1992), 327–372.
  • \lccJ. Cheeger \and D. Gromoll, On the structure of complete manifolds of nonnegative curvature, Ann. of Math. (2) 96 (1972), 413–443.
  • \lccS. Donaldson \and P. Kronheimer, Geometry of Four-Manifolds, Oxford Math. Monogr., Oxford Univ. Press, New York, 1990.
  • \lccJ.-H. Eschenburg, New examples of manifolds with strictly positive curvature, Invent. Math. 66 (1982), 469–480.
  • \lccF. Fang \and X. Rong, Positive pinching, volume and second Betti number, Geom. Funct. Anal. 9 (1999), 641–674.
  • ––––, Fixed point free circle actions and finiteness theorems, Commun. Contemp. Math. 2 (2000), 75–86.
  • ––––, Second twisted Betti number and the convergence of collapsing Riemannian manifolds, to appear.
  • \lccM. Freedman, The topology of four-dimensional manifolds, J. Differential Geom. 17 (1982), 357–453.
  • \lccR. Greene \and H. Wu, Lipschitz convergence of Riemannian manifolds, Pacific J. Math. 131 (1988), 119–141.
  • \lccP. A. Griffiths \and J. W. Morgan, Rational Homotopy Theory and Differential Forms, Progr. Math. 16, Birkhäuser, Boston, 1981.
  • \lccM. Gromov, Curvature, diameter and Betti numbers, Comment. Math. Helv. 56 (1981), 179–195.
  • ––––, Structures métriques pour les variétés riemannienes, ed. J. Lafontaine and P. Pansu, Textes Math. 1, CEOIC, Paris, 1981.
  • \lccK. Grove, “Critical point theory for distance functions” in Differential Geometry: Riemannian Geometry (Los Angeles, 1990), Proc. Sympos. Pure Math. 54, Part 3, Amer. Math. Soc., Providence, 1993, 357–385.
  • \lccK. Grove \and P. Petersen, Bounding homotopy types by geometry, Ann. of Math. (2) 128 (1988), 195–206.
  • \lccK. Grove, P. Petersen, \and J.-Y. Wu, Geometric finiteness theorems via controlled topology, Invent. Math. 99 (1990), 205–213; Erratum, Invent. Math. 104 (1991), 221–222.
  • \lccK. Grove \and W. Ziller, Curvature and symmetry of Milnor spheres, preprint, 1999, http://hopf.math.purdue.edu/pub/new-html/cgi-interface.html.
  • \lccR. Hamilton, Four-manifolds with positive curvature operator, J. Differential. Geom. 24 (1986), 153–179.
  • \lccW. Klingenberg, Contributions to Riemannian geometry in the large, Ann. of Math. (2) 69 (1959), 654–666.
  • \lccM. Kreck \and J. A. Schafer, Classification and stable classification of manifolds: Some examples, Comment. Math. Helv. 59 (1984), 12–38.
  • \lccJ. Milnor \and J. Moore, On the structure of Hopf algebras, Ann. of Math. (2) 81 (1965), 211–264.
  • \lccG. Perelman, A. D. Alexandrov spaces with curvature bounded below, II, preprint.
  • \lccS. Peters, Cheeger's finiteness theorem for diffeomorphism classes of Riemannian manifolds, J. Reine Angew. Math. 349 (1984), 77–82.
  • \lccA. Petrunin \and W. Tuschmann, Diffeomorphism finiteness, positive pinching, and second homotopy, Geom. Funct. Anal. 9 (1999), 736–774.
  • \lccT. Püttmann, Optimal pinching constants of odd-dimensional homogeneous spaces, Invent. Math. 138 (1999), 631–684.
  • \lccX. Rong, Bounding homotopy and homology groups by curvature and diameter, Duke Math. J. 78 (1995), 427–435.
  • ––––, On the fundamental groups of manifolds of positive sectional curvature, Ann. of Math. (2) 143 (1996), 397–411.
  • \lccS. Smale, On the structure of $5$-manifolds, Ann. of Math. (2) 75 (1962), 38–46.
  • \lccE. Spanier, Algebraic Topology, Springer, New York, 1966.
  • \lccD. Sullivan, Infinitesimal computations in topology, Inst. Hautes Études Sci. Publ. Math. 47 (1977), 269–331
  • \lccR. Switzer, Algebraic Topology–-Homotopy and Homology, Grundlehren Math. Wiss. 212, Springer, New York, 1975.
  • \lccJ.-C. Thomas, Homologie de l'espace des lacets, problèmes et questions, J. Pure Appl. Algebra 91 (1994), 355–379.
  • \lccW. Tuschmann, Geometric diffeomorphism finiteness in low dimensions and homotopy group finiteness, preprint, http://www.arXiv.org/abs/math.DG/9908156.
  • \lccG. Wei, Ricci curvature and Betti numbers, J. Geom. Anal 7 (1997), 493–509.
  • \lccG. Whitehead, Elements of Homotopy Theory, Grad. Texts in Math. 61, Springer, New York, 1978.